MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30
Model Number 470430-08
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer stated that neither the retrieved fragment nor the instrument will be returned for evaluation.Therefore, failure analysis of the products related to the complaint cannot be performed.A follow-up mdr will be submitted if additional information is received.A site history review was conducted and did not show any additional complaints related to this event.A system log review was conducted for a procedure on (b)(6) 2020 on system (b)(4).There were no observed events in the system logs that would suggest a product issue and logged events are in line with normal system functionality.An image provided by the customer was reviewed.The image depicted the fragment that was retrieved.The shape, color, and size of the retrieved fragment appeared to potentially be from a stapler 30 sheath, however the fragment will not be returned to isi to confirm.An isi advanced failure analyst (afa) engineer conducted a stapler log review.Logs showed that endowrist stapler 30 pn 470430-08, lot t10200116-0016 was installed one time using a white reload.It had one incomplete clamp in two clamp attempts and the firing was completed per the logs.There were no errors in the logs related to stapler usage.This complaint is reportable due to the following: following a da vinci-assisted appendectomy on (b)(6) 2020, the patient returned to the operating room on (b)(6) 2020 for removal of a foreign object which was suspected to be a portion of a robotic stapler sheath.The stapler sheath from an endowrist stapler 30 allegedly had fallen inside the patient during the appendectomy procedure but was not identified at the time.Additional surgical intervention was required to retrieve the stapler sheath from the patient.At this time, it is unknown what caused the stapler sheath to fall inside the patient.
 
Event or Problem Description
It was initially reported that after a da vinci-assisted appendectomy on (b)(6) 2020.The patient returned to the operating room on (b)(6) 2020 for removal of a foreign object which was discovered to be a portion of a robotic stapler sheath.On 29-dec-2020, intuitive surgical, inc.(isi) obtained the following additional information regarding the reported event: a da vinci-assisted appendectomy procedure was performed on (b)(6) 2020 due to appendicitis.During the initial procedure, there were no system errors or issues, no instrument issues, and no accessory issues.The system and instruments worked as expected and as intended.Everything went well and as planned.The procedure completed robotically without incident and without patient harm or injury.There was no known fragment having fallen inside the patient at that time.The customer initially reported that a stapler 45 instrument was in use during the procedure but it was later confirmed that it was an endowrist stapler 30 instrument.The surgeon attributed the cause of the issue as being ¿user error from a surgical tech putting the stapler sheath on the instrument the wrong way¿.The surgeon said that it was "difficult to understand how there would be any other reason that a stapler sheath could be loose enough to fall into the patient if it wasn¿t reverse in its positioning on the instrument." after the initial da vinci-assisted appendectomy on (b)(6) 2020, the patient returned for a follow-up visit and a pre-scheduled ct scan.The patient presented no adverse symptoms.The ct scan findings revealed a foreign object in the patient's body, which was alleged to be a portion of a robotic stapler sheath that had been retained inside the patient since the initial da vinci procedure.The fragment was retrieved during a follow-up laparoscopic procedure on (b)(6) 2020 using the same incision/port entry points as with the prior da vinci procedure.The fragment was visualized and retrieved with a laparoscopic grasper instrument.The laparoscopic surgery completed without incident and with no patient injury.The patient was reported as doing well and there have been no reports of post-operative complications.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key11173876
Report Number2955842-2021-10039
Device Sequence Number11410495
Product Code NAY
UDI-Device Identifier00886874112700
UDI-Public(01)00886874112700(10)T10200116
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 12/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470430-08
Device Catalogue Number470430
Device Lot NumberT10200116 0016
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/22/2020
Initial Report FDA Received Date01/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;